Niacin Supplements Can Cause Harmless Side Effects Such as Flushing and Rashes

by on December 4th, 2010
Share Button

As a teenager, I was always looking for a way to naturally treat acne .One time I had heard about taking Niacin, also known as Vitamin B3 supplements. However, I never really had a chance to see if it even worked because I had a strange reaction to taking the niacin.What I didn’t realize at the time, was that my reactions were common in people taking niacin supplements, and were actually quite harmless.

Upon taking the supplement in the morning, I took my usual morning shower. After drying off, I noticed that my skin was extremely red and blotchy in several areas, mainly my arms and legs. At first I thought perhaps I had the water on too hot, although it didn’t seem any different than the way I set it any other day. My mom noticed it, and so did the lady I babysat for when I showed up for work. I told them I thought I must have scalded myself a bit in the shower that morning, but didn’t really understand it, because you’d think I would notice if the water was so hot as to burn my own skin. Either way, I just brushed it off as an isolated incident, as the redness dissipated after an hour or so.

Then, the following day, the exact repeat of what happened the previous day . Myself, and everyone else who saw it, all wondered how I could be repeatedly scalding myself, yet not be noticing it or feeling any pain. Then it occurred to me to go back and re-examine the past two days. Was anything different? Yes, indeed! It was the niacin tablets I had been taking. I immediately discontinued them and had no further bizarre reactions

I was recalling this incident the other day when someone mentioned niacin. I decided to check it out online, and discovered that what I experienced is a common reaction, and is considered harmless. It is referred to as “niacin flushing “. Niacin causes the blood vessels to dilate, resulting in a flushed appearance. Some people may even experience itching or a rash associated with taking niacin.Most people who experience reactions to niacin do so after taking doses of 75mg or higher. Some may experience reactions with doses as low as 50mg, and for others it may take higher than 75mg to produce a reaction. The reactions are all considered normal and harmless, but can look quite disturbing, as I know firsthand.

There have been some “non-flush” formulas made in sustained released forms, but these may not provide the same health benefits as regular flush inducing niacin does. Niacin is associated with 50 metabolic processes in the human body, helping to turn carbohydrates into energy. It is also thought to help lower cholesterol, prevent Atherosclerosis, prevention of diabetes, and treatment of Osteoarthritis.

It appears the flushing is a harmless side effect, but to me it was such an annoyance I discontinued it.For most people, the flushing side effects disappear in about 20-30 minutes. As always, get your doctor’s okay before beginning any vitamin supplement.


Prev Article: »
Next Article: «

Related Articles